Alert archive / Michigan / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 26, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 5, 2021, 3:15 PM EDT for Delta County, Michigan. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2021, 3:15 PM EDT (19:15 UTC)
- Expired
- Jul 5, 2021, 3:30 PM EDT
- In force
- 15 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Delta County, MI
The radar
The Marquette radar (KMQT), 88 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 3:27 PM EDT | HAIL 0.5 | 1 Sse Gladstone, MI | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 583 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
857
WUUS53 KMQT 051915
SVRMQT
MIC041-051930-
/O.NEW.KMQT.SV.W.0026.210705T1915Z-210705T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
315 PM EDT Mon Jul 5 2021
The National Weather Service in Marquette has issued a
* Severe Thunderstorm Warning for...
Central Delta County in south central Upper Michigan...
* Until 330 PM EDT.
* At 313 PM EDT, a severe thunderstorm was located over Gladstone, or
near Escanaba, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
central Delta County, including the following locations...
Stonington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
If on or near the Little Bay De Noc, get away from the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 15 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4589 8714 4594 8697 4580 8678 4566 8699
TIME...MOT...LOC 1913Z 327DEG 21KT 4583 8703
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
TAP1 follow-up statement
294
WWUS53 KMQT 051930
SVSMQT
Severe Weather Statement
National Weather Service Marquette MI
330 PM EDT Mon Jul 5 2021
MIC041-051939-
/O.EXP.KMQT.SV.W.0026.000000T0000Z-210705T1930Z/
Delta MI-
330 PM EDT Mon Jul 5 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DELTA COUNTY WILL
EXPIRE AT 330 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4589 8714 4594 8697 4580 8678 4566 8699
TIME...MOT...LOC 1929Z 327DEG 21KT 4575 8696
$$
TAPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:13 PM EDT, 2 minutes earlier.
Area forecast discussion, Jul 5, 3:13 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service Marquette MI 313 PM EDT Mon Jul 5 2021 .SHORT TERM...(This evening through Tuesday) Issued at 313 PM EDT MON JUL 5 2021 An active weather day has been present with multiple rounds of thundershowers developing both this morning and during the early portion of this afternoon as the first of two fronts has continued its slow trek to the east while an attendant upper level shortwave propagates to the east. In its wake further to the west, diurnal cumulus has occurred because of conditional instability from daytime insolation. More recently, the lake breeze from Lake Superior moved to the west and southwest along a boundary over Marquette County. This has assisted with surface convergence and resulted in additional showers, and thundershowers as the nw steering flow aloft helps moves any development to the southeast. The warm and humid conditions are still anticipated for the remainder of today as we will not receive a break from the heat. The strongest instability today will reside along the areas closest to the Lake Michigan shoreline where a shortwave will be riding along the flow aloft. Shear will be marginal as this weak wave moves through the area, but the daytime heating, moisture and forcing mechanism may be enough to continue providing support for thundershowers this afternoon as it heads to the south and east across Upper Michigan. Gusty winds at times and small hail would be the impacts this afternoon. Overnight, the warm air and muggy conditions will continue to make it uncomfortable for most areas, with temperatures cooling down to near 60 degrees for most area by sunrise on Tuesday. Areas further to the north half of Upper Michigan will be slightly cooler in the 50s. This will be in response to the shortwave disturbance to the northeast of the Great Lakes over Ontario that assists with moving a secondary cold front through the area early Tuesday. The frontal passage will be weak due to a lack of strong forcing, without precipitation to accompany it. For the remainder of Tuesday, a surface low pressure will trek from the Northern Plains eastward. As it propagates toward Upper Michigan, the cool northerly flow from the departing cold front will keep temperatures cool for the day. Some areas could easily have their high temperature of the day occur around midnight Tuesday, with temperatures decreasing as the day occurs. Further upstream, the aforementioned surface low will move from west to east over Upper Michigan from late morning through Tuesday night. PWAT values will increase to thresholds between 1.25" and 1.75" over Upper Michigan, so the rain showers associated with this surface low should bring welcomed rainfall totals. Sounding profiles look saturated along the column as the moist air mass moves into the area. QPF totals could easily top 0.75" to 1"+ for the southern half of Upper Michigan, with lower rainfall totals along the Keweenaw Peninsula. Daytime highs by afternoon will range from the upper 50s to lower 60s as the cool, moist air mass moves through the area with rain showers. .LONG TERM...(Tuesday through Sunday) Issued at 424 AM EDT MON JUL 5 2021 Western CONUS ridging is expected to remain in place throughout the longterm period, leading to weak downstream troffing over the Great Lakes. A stronger cold front is expected to move through the UP Tuesday into Wednesday, with widespread soaking rain looking likely for much of the UP. High pressure moves in behind the rain on Thursday, which should keep the UP dry and near to blo normal for temperatures. Attention will then turn to a shrtwv and assoc low pressure system progged to move through the Upper Midwest Friday into Saturday. This wave will reach the Pac NW on Thursday before riding along the ridge into the Northern Plains on Friday morning. Models are suggesting troffing downstream in eastern Canada will slow this shrtwv down and there is some uncertainty on if it moves through the UP or stalls out across the Midwest. Zonal mid-level flow will move in for Tuesday as light northerly sfc winds will be across the Upper Midwest region with sfc high pressure moving south from Canada into the Northern Plains. A shrtwv and associated low pressure system to the north near James Bay will pull a cold front to the south across the UP with it as 850mb temps fall to around 5 to 7C by Wednesday. This cold front is progged to stall out, with its temperature gradient remaining draped across northern Wisconsin and northern Lower Michigan. As a shrtwv moves through the front Tuesday evening into Wednesday, a weak sfc low develops with fgen forcing bringing a widespread, soaking rain across most of Upper Michigan. Although it seems the Keweenaw will miss out on much of the heavier pcpn, the lower half of the UP could see anywhere from 0.5 to 1.5 inches of rain Tuesday through Wednesday morning depending on where the axis sets up...which seems most likely across the Wisconsin state line and south-central UP. Instability is marginal at best, and models are trending away from any thunderstorms with this, but did leave some slight chances across the south central Tuesday evening before the colder air undercuts any instability left. High pressure and drier wx return for Thursday before another shrtwv moves into the region on Friday. Uncertainty remains on the track of this wave and assoc sfc low, but there is a trend towards a slower evolution in the deterministic and ensemble means. This would leave the mid-level wave across the Upper Midwest Saturday into Sunday, before finally traversing through the Great Lakes Monday into Tuesday. An unsettled weekend at this point is the best wave to put it as the UP could see a few days of rain, or be missed all together if wave remains off to the south into IA/WI/IL. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 144 PM EDT MON JUL 5 2021 VFR flight conditions are expected for all terminals. The first of two cold fronts has passed to the east of all terminals as of 18Z. Lake breeze may cause VCSH and fluctuating winds from the northeast at SAW this afternoon. Gusty winds are possible briefly for CMX through 19Z today up to 20 kts. The second cold front will make its way across Upper Michigan from west to east Tuesday morning, bringing another round of -SHRA. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 313 PM EDT MON JUL 5 2021 Expect winds generally 15-20 kts or less this afternoon and evening across Lake Superior. North to northeast will increase up to 20-25 knots late tonight and Tuesday behind a cold front. Another system moving south of the area could cause another brief uptick in northeast winds of 20-25 knots late Tue night into Wed morning, before winds diminish to 15 kts or less again late Wednesday into Friday. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... Beach Hazards Statement until 8 PM EDT this evening for MIZ014. Lake Superior... None. Lake Michigan... None. && SHORT TERM...BW LONG TERM...JAW AVIATION...BW MARINE...BW
Hazardous weather outlook, Jul 5, 3:39 AM EDT, 11 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 339 AM EDT Mon Jul 5 2021 MIZ001>007-009>014-084-085-060745- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 339 AM EDT Mon Jul 5 2021 /239 AM CDT Mon Jul 5 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms today across the east half of Upper Michigan. There is a high swim risk for the Lake Michigan beaches of Schoolcraft County today. See the Beach Hazards Statement for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight chance of thunderstorms Tuesday night over south-central Upper Michigan. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-060745- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 339 AM EDT Mon Jul 5 2021 /239 AM CDT Mon Jul 5 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight There is a chance of thunderstorms this morning across eastern Lake Superior. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-060745- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 339 AM EDT Mon Jul 5 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight chance of thunderstorms Tuesday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. JAW
In the hours before
Local storm report, Jul 5, 11:19 AM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1119 AM EDT MON JUL 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 AM HAIL 1 NNW MANISTIQUE 45.96N 86.26W
07/05/2021 E0.70 INCH SCHOOLCRAFT MI PUBLIC
ESTIMATED SIZE HAIL OF DIME SIZE FROM SOCIAL
MEDIA REPORT. TIME ESTIMATE OF LOCATION
BASED OFF RADAR.
&&
BMWLocal storm report, Jul 5, 2:10 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
210 PM EDT MON JUL 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 WSW WATTON 46.53N 88.64W
07/05/2021 M1.07 INCH BARAGA MI CO-OP OBSERVER
CO-OP OBSERVER STATION WTNM4 WATTON 2 WSW.
&&
TAPSpecial weather statement, Jul 5, 2:40 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Marquette MI
240 PM EDT Mon Jul 5 2021
MIZ013-051915-
Delta MI-
240 PM EDT Mon Jul 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DELTA COUNTY UNTIL
315 PM EDT...
At 239 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rock, or 18 miles north of Escanaba, moving southeast at 15 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Gladstone, Rapid River, Rock, U.S. 41 between Trenary and Rapid
River, Brampton, Maplewood, St. Nicholas and Perkins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4598 8729 4599 8724 4608 8724 4615 8715
4597 8680 4578 8707
TIME...MOT...LOC 1839Z 314DEG 15KT 4601 8714
TAPThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:37 AM EDT | Beach Hazards Statement | MQT | Schoolcraft | 16 hr |
| Jul 5, 5:11 AM EDT | Special Weather Statement | MQT | Iron | 19 min |
| Jul 5, 5:38 AM EDT | Small Craft Advisory | MQT | 11 hr | |
| Jul 5, 5:52 AM EDT | Special Weather Statement | MQT | Iron | 23 min |
| Jul 5, 5:59 AM EDT | Special Weather Statement | MQT | Iron | 16 min |
| Jul 5, 7:05 AM EDT | Special Weather Statement | MQT | Marquette | 40 min |
| Jul 5, 8:05 AM EDT | Special Weather Statement | MQT | Schoolcraft | 25 min |
| Jul 5, 2:40 PM EDT | Special Weather Statement | MQT | Delta | 35 min |
| Jul 5, 3:01 PM EDT | Severe Thunderstorm Warning | MQT | Delta | 14 min |
| Jul 5, 3:32 PM EDT | Special Weather Statement | MQT | Delta | 13 min |
| Jul 5, 5:45 PM EDT | Special Weather Statement | MQT | Delta | 30 min |
| Jul 5, 6:31 PM EDT | Special Weather Statement | MQT | Delta | 29 min |
| Jul 5, 6:32 PM EDT | Severe Thunderstorm Warning | MQT | Delta | 28 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.